Results 1 to 9 of 9
  1. #1
    Clickity-Click-CLIQUE! Molton Mama's Avatar
    Join Date
    Jan 2002
    Location
    At the Pequod
    Posts
    6
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default Metformin and Synthroid

    Hi there...I am wondering if any of you know of any problems when mixing high level synthroid with Met. I am congenitally hypothyroid (born without a thyroid gland) and have been on Synthroid since I was two weeks old. I am now on a rather high dose, .275 mg daily and am getting ready to start Gluc XR in about 10 days. I went on webmd.com and it said to notify your doctor if you are on any thyroid medications, listing Synthroid as one. Now, being that my doctor that prescribed the Gluc. also monitors my Synthroid levels, you would think he was aware of this before he prescribed it. Maybe I should call him or a pharmacist before starting. Anyone on Synthroid and Met? Thanks for the feedback.

  2. #2
    Registered User martini's Avatar
    Join Date
    May 2001
    Location
    Santa Monica, CA
    Posts
    85
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default

    I had my thyroid surgically removed last year. I am on Synthroid and Glug XR and have no problems whatsoever. Both are prescribed by my endocrinologist. I am taking the .15 dose of Synthroid but that keeps my TSH very surpressed so it is a high dose for me. (The near hyper levels of medication are indicated because I had thyroid cancer, being close to hyper is believed to help keep the cancer from returning)

    The combination of Met and Synthroid did not raise any flags with my pharmacist.

    The only advice I received was to be sure to take the Met at a different time than the Synthroid. I take the Synthroid at first waking and my first dose of Met with breakfast no sooner than 1 hour after the Synthroid. This is a matter of proper Synthroid absorption, not a matter of safety.

    It wouldn't hurt to ask your pharmacist about the combination but personally I wouldn't worry too much.

    BTW, The combination of Synthroid and Met has worked really well for me in terms of controlling the mess that is hypothyroid/PCOS.
    Christine

  3. #3
    Clickity-Click-CLIQUE! Molton Mama's Avatar
    Join Date
    Jan 2002
    Location
    At the Pequod
    Posts
    6
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default

    Thank you so much for your reply! I really appreciate it. It's sometimes scary to mix different drugs, especially my synthroid because it's such a high dose. I take my synthroid in the evening before bed, so should be easy enough to make the Gluc XR fit well with that. Incidentally, how are you feeling with the Gluc, any significant side effects?

  4. #4
    Running & Biking Fool! christyz's Avatar
    Join Date
    Aug 2002
    Location
    SK, CANADA
    Posts
    9,492
    Thanks
    0
    Thanked 29 Times in 10 Posts

    Default

    Synthroid is one of the drugs listed in the drug data bases as requiring special monitoring when mixed with Met. If the same Dr perscribed both drugs then he will probably do the neccessary follow up, but if met and synthyroid were perscribed by two different people, then you need to let your Dr know you are taking them both, so they can follow you closely and monitor dosing etc as needed.

    Good Luck!

    PS: I sent you a PM regarding the picture thing you inquired about, so we didn't thake that thread too far of topic. Let me know if it arrives ok?
    Christy

    33 yrs, 1 precious hubby, 2 miracle kids, At Goal Wt for 4 yrs, Trygly's down 445 pts, Free Androgen down from 20 to 2, 3 half 'thons ran, 2 mtns hiked, 1 crazy run in the Rockies, 4 forest trail races, profiled in 2 magazines...1 woman determined to kick PCOS butt!

    Hidden Content
    Before & Aug 2007

    '08: Duathlon and another half?

  5. #5
    Clickity-Click-CLIQUE! Molton Mama's Avatar
    Join Date
    Jan 2002
    Location
    At the Pequod
    Posts
    6
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default

    Thanks Christy, as you can see it worked.

  6. #6
    Registered User martini's Avatar
    Join Date
    May 2001
    Location
    Santa Monica, CA
    Posts
    85
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default

    I've been on Gluc for many years at 1000mg. I didn't have any negative side effects. I recently increased my dose to 2000mg a day, taken as 1000mg twice a day. (The exact reason is a really long story but the short version is that after my cancer treatment I finally located an endo who was VERY aggressive in the treatment of PCOS). I was nauseaus, dizzy, absolutely miserable. I walked around with a box of saltines hidden in my bag. (I'm sure some of my co-workers who saw me munching on them thought I was PG). But many people here told me that they had to deal with side effects and that they generally pass after a few weeks. They were right. After about 3 weeks I started to feel a lot better and then the side effects were gone completely.


    Now I've got tons of energy and I'm finally starting to lose weight, albeit very slowly. Mainly, the combination of the synthroid and higher dose of met have really increased my energy levels. I can even make it through the hard-core classes at my yoga studio!! That was a big thrill for me.
    Christine

  7. #7
    Registered User urbanbc's Avatar
    Join Date
    Feb 2003
    Location
    Chicago, IL
    Posts
    26
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default Synthroid & Met

    The combination of Met and Synthroid did not raise any flags with my pharmacist.
    Didn't with my doc's either and I asked too after I saw it. I'm *guessing* that its related to the estrogen/thyroid med connection, like how they make you monitor your thyroid dose when you change BCPs or go on or off BCPs. So as long as your thyroid dose is being checked on there are no other causes for concern? Just a guess though, I'm no doctor or pharmacist.

    Aug05bride, I'm on week 5 of met and yesterday was the first day with any side effects for me at all and they only lasted a few hours. I think it was the no-added-sugar I ate that I thought would be safe (rough day that deserved application of chocolate!) My doc had me step up 500mg at two week intervals to my target dose of 1500 mg and that worked very well for me. I feel the Met has really addressed some of the energy things I thought were all my thyroid problem already. Best of luck to you.

    Chelsea
    Me 30, DH 34, 2 border collies
    EDD: June 4, 2003

  8. #8
    Running & Biking Fool! christyz's Avatar
    Join Date
    Aug 2002
    Location
    SK, CANADA
    Posts
    9,492
    Thanks
    0
    Thanked 29 Times in 10 Posts

    Default

    I'm *guessing* that its related to the estrogen/thyroid med connection, like how they make you monitor your thyroid dose when you change BCPs or go on or off BCPs. So as long as your thyroid dose is being checked on there are no other causes for concern?
    Chelsea: Because both Met and Synthroid can increase the likelihood of diarrhea, weight loss, and metabolism, they want to watch women on both extra carefully so they do not get dehydrated, or get their electrolytes out of whack with all that potential for GI trouble. There is an increased risk of lactic acidosis with severe dehydration and Met. Plus constant diarrhea can cause serious malabsportion of one or both drugs. So Dr's need to be testing to make sure both drugs are being absorbed properly.

    I'm so glad to hear the ladies here have not had any significant difficulties on both drugs.
    Christy

    33 yrs, 1 precious hubby, 2 miracle kids, At Goal Wt for 4 yrs, Trygly's down 445 pts, Free Androgen down from 20 to 2, 3 half 'thons ran, 2 mtns hiked, 1 crazy run in the Rockies, 4 forest trail races, profiled in 2 magazines...1 woman determined to kick PCOS butt!

    Hidden Content
    Before & Aug 2007

    '08: Duathlon and another half?

  9. #9
    Clickity-Click-CLIQUE! Molton Mama's Avatar
    Join Date
    Jan 2002
    Location
    At the Pequod
    Posts
    6
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default

    Thank you all so much for your help. I will talk to the pharmacist or my doc, but you all have given me a lot of valuable information. I'm not looking forward to some of the side effects, just because with my job I can't just get up and run to the bathroom. I will deal with it though. I love these message boards. Most of what I know about my PCOS is what I've learned here, not from doctors or books. There's nothing better than having someone who knows what you're going through.

Bookmarks

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •